Singular Semilinear Elliptic Equations with Subquadratic Gradient Terms

  • Marius GherguEmail author
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 44)


We investigate the semilinear elliptic equation −Δu=a(δ(x))g(u)+f(x,u)+λ|∇u| q in a smooth and bounded domain Ω subject to an homogeneous Dirichlet boundary condition. Here g is an unbounded decreasing function, a is positive and continuous, f grows at most linearly at infinity, \(\delta(x)=\operatorname{dist}(x,\partial\varOmega)\) and 0<q≤2. We emphasize the effect of all these terms in the study of existence, nonexistence and asymptotic behavior of positive solutions.


Singular semi-linear equations Gradient term 

Mathematics Subject Classification

35J15 35J75 


  1. 1.
    Agarwal, R., O’Regan, D.: Existence theory for single and multiple solutions to singular positone boundary value problems. J. Differ. Equ. 175, 393–3414 (2001) zbMATHCrossRefGoogle Scholar
  2. 2.
    Alaa, N.E., Pierre, M.: Weak solutions of some quasilinear elliptic equations with data measures. SIAM J. Math. Anal. 24, 23–35 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Brauner, C.M., Nicolaenko, B.: On nonlinear eigenvalue problems which extend into free boundaries. In: Bifurcation and Nonlinear Eigenvalue Problems: Proceedings of a Session, Univ. Paris XIII, Villetaneuse, 1978, pp. 61–100. Springer, Berlin (1980) CrossRefGoogle Scholar
  4. 4.
    Caffarelli, L., Hardt, R., Simon, L.: Minimal surfaces with isolated singularities. Manuscr. Math. 48, 1–18 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Callegari, A., Nachman, A.: A nonlinear singular boundary value problem in the theory of pseudoplastic fluids. SIAM J. Appl. Math. 38, 275–281 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cîrstea, F.C., Ghergu, M., Rădulescu, V.: Combined effects of asymptotically linear and singular nonlinearities in bifurcation problems of Lane-Emden-Fowler type. J. Math. Pures Appl. 84, 493–508 (2005) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Coclite, M.M., Palmieri, G.: On a singular nonlinear Dirichlet problem. Commun. Partial Differ. Equ. 14, 1315–1327 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Cohen, D.S., Keller, H.B.: Some positive problems suggested by nonlinear heat generators. J. Math. Mech. 16, 1361–1376 (1967) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Crandall, M.G., Rabinowitz, P.H., Tartar, L.: On a Dirichlet problem with a singular nonlinearity. Commun. Partial Differ. Equ. 2, 193–222 (1977) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Díaz, J.I.: Nonlinear Partial Differential Equations and Free Boundaries. Vol. I: Elliptic Equations. Research Notes in Mathematics, vol. 106. Pitman, Boston (1985) Google Scholar
  11. 11.
    Díaz, J.I., Morel, J.M., Oswald, L.: An elliptic equation with singular nonlinearity. Commun. Partial Differ. Equ. 12, 1333–1344 (1987) zbMATHCrossRefGoogle Scholar
  12. 12.
    Ghergu, M.: Lane-Emden systems with negative exponents. J. Funct. Anal. 258, 3295–3318 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Ghergu, M., Rădulescu, V.: Sublinear singular elliptic problems with two parameters. J. Differ. Equ. 195, 520–536 (2003) zbMATHCrossRefGoogle Scholar
  14. 14.
    Ghergu, M., Rădulescu, V.: Multiparameter bifurcation and asymptotics for the singular Lane-Emden-Fowler equation with convection term. Proc. R. Soc. Edinb., Sect. A, Math. 135, 61–84 (2005) zbMATHCrossRefGoogle Scholar
  15. 15.
    Ghergu, M., Rădulescu, V.: Singular Elliptic Equations: Bifurcation and Asymptotic Analysis. Oxford University Press, London (2008) zbMATHGoogle Scholar
  16. 16.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1983) zbMATHCrossRefGoogle Scholar
  17. 17.
    Gui, C., Lin, F.H.: Regularity of an elliptic problem with a singular nonlinearity. Proc. R. Soc. Edinb., Sect. A, Math. 123, 1021–1029 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Haitao, Y.: Multiplicity and asymptotic behavior of positive solutions for a singular semilinear elliptic problem. J. Differ. Equ. 189, 487–512 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Hernández, J., Mancebo, F.J., Vega, J.M.: On the linearization of some singular nonlinear elliptic problems and applications. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 19, 777–813 (2002) zbMATHCrossRefGoogle Scholar
  20. 20.
    Hernández, J., Mancebo, F.J., Vega, J.M.: Nonlinear singular elliptic problems: recent results and open problems. Preprint (2005) Google Scholar
  21. 21.
    Kazdan, J., Warner, F.W.: Remarks on some quasilinear elliptic equations. Commun. Pure Appl. Math. 28, 567–597 (1975) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Meadows, A.: Stable and singular solutions of the equation Δu=1/u. Indiana Univ. Math. J. 53, 1681–1703 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Rhouma, N.B., Mosbah, M.: On the existence of positive solutions for semilinear elliptic equations with indefinite nonlinearities. J. Differ. Equ. 215, 37–51 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Shi, J., Yao, M.: On a singular nonlinear semilinear elliptic problem. Proc. R. Soc. Edinb., Sect. A, Math. 128, 1389–1401 (2008) MathSciNetCrossRefGoogle Scholar
  25. 25.
    Shi, J., Yao, M.: Positive solutions for elliptic equations with singular nonlinearity. Electron. J. Differ. Equ. 4, 1–11 (2008) Google Scholar
  26. 26.
    Taliaferro, S.D.: A nonlinear singular boundary value problem. Nonlinear Anal. TMA 3, 897–904 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Zhang, Z.: Nonexistence of positive classical solutions of a singular nonlinear Dirichlet problem with a convection term. Nonlinear Anal. TMA 27, 957–961 (1996) zbMATHCrossRefGoogle Scholar
  28. 28.
    Zhang, Z.: The existence and asymptotic behaviour of the unique solution near the boundary to a singular Dirichlet problem with a convection term. Proc. R. Soc. Edinb., Sect. A, Math. 136, 209–222 (2006) zbMATHCrossRefGoogle Scholar
  29. 29.
    Zhang, Z., Cheng, J.: Existence and optimal estimates of solutions for singular nonlinear Dirichlet problems. Nonlinear Anal. 57, 473–484 (2004) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity College DublinDublinIreland

Personalised recommendations